Florida, 2024Flash Flood and Flood in Florida, September 4 to 5, 2024
September 4 to 5, 2024 · NWS JAX · 15 events in 5 counties and zones
Another wet, unsettled day continued across much of NE FL and coastal SE GA as a surface front draped across north FL lifted slowly northward. 5 inches were in place with weak steering flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another wet, unsettled day continued across much of NE FL and coastal SE GA as a surface front draped across north FL lifted slowly northward. Locally, near record high |deep layer moisture with PWAT values 2-2.5 inches were in place with weak steering flow. Waves of morning coastal rainfall expanded inland with diurnal heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 4, 7:00 PM EST, 4 hours 48 minutes earlier.
Area forecast discussion, Sep 4, 7:00 PM EST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
800 PM EDT Wed Sep 4 2024
...New UPDATE, AVIATION...
.UPDATE...
Issued at 741 PM EDT Wed Sep 4 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Showers and isolated thunderstorms continue to move onshore with
potential for flooding over the more saturated parts of Duval
county continuing through tonight with conditions becoming more
dispersed overnight with convection returning during the morning
hours on Thursday.
&&
.NEAR TERM...
Issued at 214 PM EDT Wed Sep 4 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
A significant amount of rain was produced by convection along a
stationary front this morning across portions of the Jacksonville
area which created areas of flash flooding. That convection right
along the boundary faded through the morning and activity is now
beginning to flourish south of the front. Expanding coverage is
expected generally south of I-10 through the rest of the
afternoon where building instability will support deeper
convection along the progressive Atlantic sea breeze. Though
isolated in nature, a few strong thunderstorms capable of gusty
outflow winds, around 30-40 mph are possible. Given the juiced up
atmosphere (PWATs around 2- 2.25"), in addition to strong wind
emitted by storms, the ongoing potential for flooding will
continue.
Breezy winds and hazardous beach conditions continue along the First
Coast this morning. However as the gradient begins to loosen
through the rest of the day, winds will trend down and stay below
advisory (Gusts > 39 mph) levels; gusts up to 30 mph will continue
at the beaches north of St Augustine through the rest of the day.
Tonight...Steering flow will begin to trend southerly and gradually
lift the stationary front northward into SE GA by daybreak Thursday.
Scattered showers and storms will continue along and south of the
boundary through the evening and perhaps beyond midnight especially
along the I-95 corridor as the front treks northward. A flood threat
will persist through tonight, especially in areas that received
substantial rainfall this morning across Duval and St Johns
counties where about a 10-30% chance exists of at least another
inch of rain.
Temperatures will span the upper 70s and low 80s north of the
stationary boundary and reach the mid/upper 80s to near 90 to the
south. A typical mild night is expected with inland lows in the
low/mid 70s and upper 70s to around 80 at the coast due to the
onshore flow.
&&
.SHORT TERM...
(Thursday through Friday night)
Issued at 214 PM EDT Wed Sep 4 2024
The front will remain stalled across northern Florida through the
end of the week, providing ample moisture for numerous showers and
embedded thunderstorms both days. PWATs will be high near 2.5"
with very light steering flow, so the primary hazards will be
heavy rainfall, and with already saturated grounds it will not
take much to create flooding concerns, a Flood Watch may be
necessary. Starting in the morning, northeasterly winds will move
showers onshore, and with daytime heating coverage will expand
inland through the afternoon and evening hours. Temperatures will
remain below normal due to the heavy cloud cover and morning
showers, with highs in the lower to mid 80s for SE GA and most of
NE FL, with upper 80s to lower 90s southward.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 214 PM EDT Wed Sep 4 2024
Low pressure will track off to the northeast over the Atlantic
this weekend, leaving an unsettled pattern with additional heavy
rainfall days through Sunday. High pressure building towards the
north will begin pushing the stalled front southward Sunday into
Monday, lowering rain chances across SE GA slightly to 40-60%, and
by Tuesday precipitation chances will lower more. Gusty onshore
winds will build Tuesday as well, once again creating a risk for
training showers moving onshore, mainly over NE FL. Temperatures
will continue to trend below normal during this period, with highs
mostly in the lower to upper 80s, with low temperatures in SE GA
finally dipping into the 60s.
&&
.AVIATION...
(00Z TAFS)
Issued at 741 PM EDT Wed Sep 4 2024
Showers and isolated storms will continue to move onshore
consistently through of the forecast period with ceilings
remaining at MVFR and IFR levels throughout. Winds will
consistently be from out of the NE, with gustier winds occurring
at SSI with speeds of about 15 knots with gusts of 25 knots.
Convection expected to become more widespread for sites by around
18z Thursday.
&&
.MARINE...
Issued at 214 PM EDT Wed Sep 4 2024
A stationary front and high pressure to the north will
lead to low-end nor'easter conditions through Thursday night. A
small craft advisory for all waters except the nearshore waters
south of St Augustine remains through this evening. Hazardous seas
and strong winds will continue across the Georgia waters through
Thursday. Winds and seas will begin relax through Thursday as the
front gradually lifts northward and stalls over the southern Georgia
waters. Rounds of showers and thunderstorms are expected along the
boundary through the weekend as a gulf low tracks northeastward
along it Friday into Saturday. The passing low will reinforce the
stationary boundary next week with high pressure building in from
the north.
Rip Currents: High risk of rip currents continues at all local
beaches through tonight. A high risk will continue at beaches north
of St Augustine Thursday.
&&
.HYDROLOGY...
Issued at 214 PM EDT Wed Sep 4 2024
Strong onshore flow will lead to elevated tidal levels
along the Atlantic coast and within the St Johns River basin. Some
locations within the river basin may reach minor flood levels at
times of high tide but this will be localized. Tidal levels along
the coast are likely to stay below Minor flood levels.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 84 71 81 / 20 50 40 60
SSI 76 84 76 83 / 60 70 70 80
JAX 75 84 75 86 / 60 80 70 80
SGJ 76 87 75 87 / 70 80 70 90
GNV 73 88 73 87 / 40 90 30 80
OCF 75 90 74 90 / 50 80 30 80
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ124-125-
133.
High Rip Current Risk until 6 AM EDT Thursday for FLZ138.
GA...High Rip Current Risk through Thursday evening for GAZ154-166.
AM...Small Craft Advisory until 6 AM EDT Thursday for AMZ450-470.
Small Craft Advisory until 11 PM EDT this evening for AMZ452-472-
474.
&&In the hours before
Special weather statement, Sep 4, 8:35 PM EST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
935 PM EDT Wed Sep 4 2024
FLZ240-340-050215-
Central Marion FL-Western Marion FL-
935 PM EDT Wed Sep 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MARION COUNTY
THROUGH 1015 PM EDT...
At 934 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Santos, or 12 miles northeast of Inverness, moving
north at 10 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Ocala and Ocala Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2897 8232 2899 8236 2919 8246 2923 8216
2896 8211 2896 8231
TIME...MOT...LOC 0134Z 163DEG 6KT 2900 8224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRUZSpecial weather statement, Sep 4, 11:25 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1225 AM EDT Thu Sep 5 2024
FLZ140-240-340-050500-
Central Marion FL-Western Marion FL-Eastern Marion FL-
1225 AM EDT Thu Sep 5 2024
...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 100 AM
EDT...
At 1224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Emeralda, moving northwest at 5 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Ocala, Juniper Springs, Lynne, Weirsdale, Anthony, The Village of
Briar Meadow, Ocklawaha, Moss Bluff, Silver Springs Shores, and Lake
Weir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2897 8232 2899 8236 2930 8240 2932 8168
2928 8164 2905 8164 2905 8166 2896 8166
2896 8231
TIME...MOT...LOC 0424Z 140DEG 6KT 2900 8180
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DUBOISEvent by event
13 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.
Heavy Rain, St. Johns
- When
- September 4, 11:48 PM EST to September 5, 1:48 AM EST
- Where
- St. Johns County, 1.51 mi SSE of Palm Vly
- Reported by
- Public
- Coordinates
- 30.160, -81.370
A public weather station measured about 3 | inches of rain in just under 2 hours.
Heavy Rain, St. Johns
- When
- September 5, 12:22 AM EST to 1:52 AM EST
- Where
- St. Johns County, 0.91 mi SW of Ponte Vedra Beach
- Reported by
- Public
- Coordinates
- 30.240, -81.380
A public weather station measured about 3 | inches of rain in approximately 90 minutes.
Heavy Rain, Marion
- When
- September 5, 1:00 PM EST to 3:31 PM EST
- Where
- Marion County, 2.76 mi N of Silver Spgs Airpark
- Reported by
- Mesonet
- Coordinates
- 29.260, -82.070
A mesonet station TT687 Indian Lake Sf measure | 3.7 inches of rain. Rain began around 2 PM.
Heavy Rain, Marion
- When
- September 5, 1:11 PM EST to 3:11 PM EST
- Where
- Marion County, 1.38 mi N of Silver Spgs
- Reported by
- Mesonet
- Coordinates
- 29.240, -82.050
A personal weather station TazNet Home - | KFLSILVE52 measured 3.40 inches of rain. | Rain began around 2 PM. About 2.30 inches of | rain fell between 3 PM and 4 PM.
Heavy Rain, Marion
- When
- September 5, 1:17 PM EST to 3:17 PM EST
- Where
- Marion County, 1.81 mi W of Lake Kerr
- Reported by
- Mesonet
- Coordinates
- 29.350, -81.800
A personal weather station DMC 01 - KFLSALTS5 | measured 3.46 inches of rain. Rain began | around 2 PM.
Heavy Rain, Marion
- When
- September 5, 1:24 PM EST to 3:24 PM EST
- Where
- Marion County, 2.16 mi SSE of Ocala Arpt
- Reported by
- Mesonet
- Coordinates
- 29.140, -82.210
A personal weather station Redhawk - | KFLOCALA102 measured 3.03 inches of rain. | About 2.45 inches of rain fell between 3 PM | and 4 PM.
Heavy Rain, Marion
- When
- September 5, 1:25 PM EST to 3:25 PM EST
- Where
- Marion County, 0.6 mi W of Ocala West
- Reported by
- Mesonet
- Coordinates
- 29.220, -82.140
A mesonet station OCLVN 2 NNW Ocala measured | 2.92 inches of rain. About 2.45 inches of | rain fell between 315 PM and 425 PM.
Heavy Rain, Duval
- When
- September 5, 3:00 PM EST to 8:12 PM EST
- Where
- Duval County, 0.91 mi SE of Jacksonville
- Reported by
- Mesonet
- Coordinates
- 30.340, -81.660
A personal weather station Springfield - | KFLJACKS67 measured 4.42 inches of rain. | Rain began around 4 PM. About 4 inches of | rain fell between 6 PM and 9 PM.
Heavy Rain, Clay
- When
- September 5, 3:00 PM EST to 8:16 PM EST
- Where
- Clay County, 0.69 mi N of Bellair
- Reported by
- Mesonet
- Coordinates
- 30.180, -81.720
A personal weather station Grove Park - | KFLORANG86 measured 4.42 inches of rain. | Rain began around 2 PM. About 3.3 inches of | rain fell between 6 PM and 9 PM.
Heavy Rain, Putnam
- When
- September 5, 3:45 PM EST to 4:43 PM EST
- Where
- Putnam County, 2.83 mi NNW of Florahome
- Reported by
- Mesonet
- Coordinates
- 29.770, -81.890
A personal weather station Fairwinds Farm - | KFLFLORA55 measured 2.75 inches of rain. | Rain began around 425 PM.
Heavy Rain, Clay
- When
- September 5, 3:45 PM EST to 5:36 PM EST
- Where
- Clay County, 1.93 mi ENE of Lake Geneva
- Reported by
- Mesonet
- Coordinates
- 29.780, -81.990
A personal weather station WB4EN - KFLLAKEG2 | measured 3.5 inches of rain. Rain began | around 445 PM. Surrounding sites measured 2 | to 3 inches.
Heavy Rain, Duval
- When
- September 5, 4:00 PM EST to 8:15 PM EST
- Where
- Duval County, 0.6 mi E of Venetia
- Reported by
- Mesonet
- Coordinates
- 30.250, -81.690
A mesonet station DW7456 Jacksonville measured | 4.72 inches of rain. Rain began around 5 PM. | About 4 inches fell between 6 PM and 9 PM.
Heavy Rain, Duval
- When
- September 5, 5:45 PM EST to 8:39 PM EST
- Where
- Duval County, 1.79 mi E of Tulane
- Reported by
- Mesonet
- Coordinates
- 30.350, -81.920
A personal weather station Otis Road Landfill | - KFLJACKS4518 measured 3.95 inches of rain. | Rain began around 645 PM.
Flash Flood, Duval
- When
- September 5, 6:30 PM EST to 9:30 PM EST
- Where
- Duval County, 0.51 mi NNE of Plummers to 0.69 mi NNW of Venetia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.187, -81.628
At 8 PM EDT, broadcast media shared a video showing Main St near 8th St was flooded. Floodwaters reached halfway up tires. About 3 to 4 inches of rain fell by this time. At 8:32 pm, emergency management reported that Jefferson Street and the UF Health parking lot was flooded. This is a known flood-prone site due to its proximity to Hogans Creek. About 3 to 4.5 inches of rain had fallen in this area. Videos were later shared showing floodwaters reached up to a woman's waist and above tires on an SUV. Floodwaters began entering homes along Moncrief Creek including along Leonard Cir E and Moncrief Rd. Floodwaters were deep enough that JFRD was unable to evacuate residents from a home along Leonard Cir E. Old St. Augustine Rd and Pritmore Rd were closed due to flooding. Widespread flooding with numerous cars stuck in floodwaters were reported across the San Marco, Downtown Jacksonville, Riverside, Ortega, Avondale, Hogan's Creek, Moncrief park, and Norwood areas.
Flood, Clay
- When
- September 5, 7:17 PM EST
- Where
- Clay County, 0.69 mi N of Bellair to 0.6 mi NNW of Bellair
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 30.180, -81.720
Street flooding was reported along DeBarry | Ave, Horton Dr, and Gano Ave. About 3 to 4 | inches of rain has fallen in this area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, September 4 to 6, 20243 deaths · 5 events
- Excessive Heat and Heat in California, September 4 to 9, 202419 events
- Excessive Heat in California, September 4 to 6, 20246 events
- Excessive Heat in Arizona, September 4 to 6, 20243 events
- Tornado in Wyoming, September 4, 2024EF0 · 2 events
- Flash Flood in Texas, September 4, 20241 event
- Waterspout in South Atlantic Coastal Waters, September 4, 20241 event
- Hail in Colorado, September 4, 2024$3,000 · 1.75 in hail · 1 event
- Damaging Wind in Colorado, September 4, 202453 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213812, 1213813, 1213819, 1213814, 1213815, 1213816, 1213817, 1213821, 1213822, 1213818, 1213820, 1213823, 1213824, 1213825, 1213810.